Kansas, 2023

Hail and Damaging Winds in Kansas, August 7, 2023

August 7, 2023 · NWS DDC · 9 events in 4 counties and zones

Hail and Wind across western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and Wind across western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 6:45 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 7, 6:45 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
745 PM CDT Mon Aug 7 2023

.UPDATE...
Issued at 745 PM CDT Mon Aug 7 2023

Large MCS was in progress across NW KS as of midevening. Infrared
satellite trends show cloud tops cooling with time with the
initial updrafts/supercells on the southwest flank of the
complex, with two seperate supercells producing 2-3 inch hail
across Gove county as of 740 pm. Issued an update to increase pops
further into the likely category through tonight, as strong NWly
midlevel steering flow will direct the complex into SW KS over the
next few hours. Confidence for severe hail and/or wind is highest
along and especially north of US-50, where severe wording was
included in the grids and forecast. Mesoanalysis continues to show
instability diminishing with S/SE extent, so convective severity
should decline with time across the central CWA. The notable
expection may be the western zones, where an unstable strongly
sheared atmophere remains in place, that appears capable of
supporting severe weather from the SW flank of the MCS for the
next several hours. The risk for severe outflow and/or hail
appears highest across NW zones including Hamilton, Kearny, Scott
and Lane counties through 10 pm. Other weather elements through
tonight were on track with no other updates needed.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM CDT Mon Aug 7 2023

Midday water vapor satellite imagery and RAP upper air analysis
indicates west-northwesterly flow is present across the central
plains between a ~600dm ridge over the southern plains/northern
Mexico and weak longwave troughing spread out over the northern
CONUS. Embedded within this flow pattern are several shortwave
impulses, most notable of which are located over the Midwest and
the Pacific Northwest. The Midwest lobe will lift northeast
through the short term while the western lobe digs east-southeast
towards the central plains. At the surface, weak lee cyclogenesis
will unfold this afternoon/evening across eastern CO in response
to the approaching shortwave trough, resulting in light southeast
winds throughout our area. Associated poor WAA and 850-mb
temperatures generally in the upper teens/low 20s Celsius will
only support afternoon highs in the mid to upper 80s.

Focus then shifts to the convective threat this afternoon/evening.
Short range guidance is in agreement suggesting a weak upper
level shortwave trough, currently centered over central WY as per
water vapor satellite imagery, will dig east-southeast during the
afternoon and evening. As this feature approaches, weak surface
southeasterly flow will transport low/mid 60s dewpoints poleward
into eastern CO/western KS beneath steep mid-level lapse rates of
8-8.5 degrees C/km. This will contribute to at least 1000-2000
J/Kg of MLCAPE across western KS amidst strong deep layer shear on
the order of 45-55 kts. Current thinking is convection will
develop over the higher terrain in northeast CO, spreading east-
southeast with time and encountering this favorable environment
for severe thunderstorms that will be focused along and west of
US-83 in the DDC CWA. Hodograph shape will be supportive of
discrete supercells as the initial storm mode that will be capable
of very large hail, as well as some tornado threat centered
around the 00-04Z time range as the low-level jet enhances low-
level hodograph size/curvature. With time, upscale growth into a
severe convective complex is likely as cold pools amalgamate,
fostering a transition to damaging wind gusts as the primary
threat. That said, buoyancy drops off fairly substantially with
eastward extent, which will limit severe potential as storms
continue east through the night, so the window for severe wind
gusts may be brief. Thunderstorm activity will be mostly clear of
southwest KS by sunrise Tuesday morning, with lows ranging from
the upper 50s northwest to mid 60s southeast.

Daytime Tuesday will look very similar to Monday given little to
no change in the upper level pattern. South-southeast winds may
be slightly stronger as the lee cyclone in eastern CO deepens
further ahead of the aforementioned shortwave trough, but this
will have no noticeable impact as afternoon temperatures once
again only reach the mid/upper 80s. Thunderstorms, some
potentially severe, are again possible late Tuesday evening into
the overnight period as forcing associated with the shortwave
overspreads the area, however uncertainty exists surrounding the
impact tonight's convection will have on the environment as well
as the late timing of the trough ejection not lining up with the
typical diurnal maximum of instability. Any thunderstorm that
does enter our area will be capable of all severe hazards given
the relatively strong kinematics in play, but confidence in a
singular convective evolution is low.

.LONG TERM...(Wednesday through Monday)
Issued at 233 PM CDT Mon Aug 7 2023

Key Messages: cold front on Wednesday will provide one final shot
of cool air before warming trend takes over through the end of the
work week. Thunderstorm potential returns over the weekend, some
potentially severe.

Thunderstorms may be ongoing at the beginning of the long term
period favoring the far eastern zones, however these should exit
quickly as the upper level shortwave trough continues eastward.
Behind this synoptic feature, a cold front will dive south through
the central plains, bringing one last shot of cool air to
southwest KS and keeping afternoon highs in the mid/upper 80s.
This front will also spell the end to widespread precipitation
chances through the end of the work week, and this is supported by
ensemble meteograms showing little to no QPF across the area until
the weekend. During this dry window Thursday and Friday,
increasing 850-mb temperatures and 1000-500-mb thicknesses will
foster a warming trend, with afternoon highs heating up from the
low/mid 90s Thursday to the mid/upper 90s Friday.

Over the weekend, medium range ensembles agree appreciable
precipitation chances will return to southwest KS, as at least 80%
of EPS/GEFS ensemble members show some degree of QPF that will
likely manifest in mesoscale convective systems emerging from CO
and sweeping across the area. Some severe potential will accompany
this activity, however mid-level flow is only progged by ensembles
to be in the 15-25 kt range, which would limit deep-layer shear to
the lower end of the spectrum. Either way, it appears our above
normal precipitation year will continue Saturday through the end
of the period, along with decreasing afternoon highs back down
into the mid/upper 80s by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 437 PM CDT Mon Aug 7 2023

VFR will continue through this TAF cycle, outside of any
convective influence, with varied amounts of mid and high clouds.
Satellite and radar imagery at 2130z depicted severe convection
over NW KS. These storms are expected to organize into another
MCS and propogate southeast through SW KS 00-12z Tue. Using
12z ARW/18z NAM as a guide, included convective TEMPO groups for
DDC/HYS/GCK 02-07z Tue, but opted to only carry a VCTS/CB mention
at LBL. Primary impact from storms will be strong outflow winds
of 40-50 kts. Convection is expected to be exiting SW KS around
12z Tue. VFR is expected daylight Tuesday with light SE winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  85  63  85 /  70  20  40  10
GCK  60  85  62  84 /  60  20  40  10
EHA  60  89  61  87 /  30  10  10   0
LBL  61  89  63  87 /  40  10  20   0
HYS  61  87  63  85 /  60  30  60  20
P28  65  86  68  88 /  60  20  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner
Hazardous weather outlook, Aug 7, 4:22 AM CST, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
522 AM CDT Mon Aug 7 2023

KSZ030-031-043>046-061>066-074>081-084>090-081030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
522 AM CDT Mon Aug 7 2023 /422 AM MDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms affecting west
central and portions of southwest Kansas this evening into the
late night hours. The combined strong wind shear, instability, and
moisture in place will support very large hail of two inches in
diameter or larger with the strongest storm, as well as damaging
thunderstorm wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More severe thunderstorms appear likely Tuesday evening into the
late night hours as an intense storm system moved out of the
Central Rockies. There is the potential for significant severe
weather events with this setup, including two inch diameter hail
or larger, destructive wind gusts 75 mph or greater, and even a
tornado.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are expected to be needed both tonight and Tuesday
night.

In the hours before

Special weather statement, Aug 7, 6:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
757 PM CDT Mon Aug 7 2023

KSZ030-031-080130-
Trego KS-Ellis KS-
757 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Trego
and western Ellis Counties through 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riga around 805 PM CDT.
  Ellis around 810 PM CDT.

Other locations in the path of this storm include Yocemento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Kansas.

&&

LAT...LON 3875 9941 3895 9999 3913 9996 3913 9935
TIME...MOT...LOC 0056Z 281DEG 44KT 3904 9977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER

The radar

The Dodge City radar (KDDC), 136 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 7, 7:35 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.940, -99.560

Thunderstorm wind gusts in Ellis.

Hail, Lane

When
August 7, 7:55 PM CST
Where
Lane County, Dighton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.480, -100.470

Hail, Lane

When
August 7, 7:55 PM CST
Where
Lane County, 0.88 mi NE of Dighton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.490, -100.460

Thunderstorm Wind, Ellis

When
August 7, 7:56 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Hail, Finney

When
August 7, 9:30 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -100.990

Hail, Finney

When
August 7, 9:32 PM CST
Where
Finney County, Holcomb
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.980, -100.980

Hail, Finney

When
August 7, 9:49 PM CST
Where
Finney County, 0.69 mi N of Plymell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.810, -100.870

Thunderstorm Wind, Gray

When
August 7, 10:20 PM CST
Where
Gray County, 7.91 mi NNW of Montezuma
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.710, -100.490

Structural damage to shed near the intersection of road 10 and road U. Power poles snapped, trees down, pivot irrigation flipped, and crops stripped in the vicinity.

Thunderstorm Wind, Gray

When
August 7, 10:40 PM CST
Where
Gray County, 1.29 mi WNW of Haggard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.630, -100.320

There was structural damage to a shed at the Haggard Elevator.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131512, 1131513, 1131514, 1131515, 1131516, 1131517, 1131518, 1131520, 1131521.